Table of Contents

Phenytoin



Problem 1


A 52-year-old man with a background history of ethanol abuse and seizure disorder presents with a 2-day history of unsteady gait, double vision, and increasing falls. He has been taking his regular phenytoin as prescribed (400 mg daily). He is drowsy but oriented. Exam reveals a small abrasion to his left forehead, bilateral horizontal nystagmus, slurred speech, past pointing to both arms, and a wide-based unsteady and ataxic gait. He denies self-harm or overdose. He states that his local doctor recently commenced him on a tablet to help his depression but he cannot remember its name. He claims not to have had a drink for 2 weeks.
  1. What investigations are appropriate for this man?
  2. What is the differential diagnosis for his symptoms and signs?
  3. List the types of medications/substances that may influence phenytoin clearance and whether they reduce or increase serum phenytoin concentrations.
  4. Discuss the role of multiple-dose activated charcoal in the management of chronic phenytoin toxicity.
  5. What is the role of repeat phenytoin levels in this scenario? Does this differ from the acute overdose setting?
  6. Is there any role for extracorporeal elimination in this patient?